(800) 973-1540

Do chemo personality changes happen during treatment?

1 answer | Last updated: May 11, 2013
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
Does chemotherapy cause personality changes in those undergoing treatment? Does it cause people to have a bad temper?
 

Answers
64px-hh6b80fd52d1
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Ernest Rosenbaum, MD, is an oncologist affiliated with Stanford University and with the Comprehensive Cancer Center at the University of California, San Francisco, where he...
80% helpful
answered...

Yes, you may see changes in the personality of someone who's going through chemotherapy for cancer treatment, either because of the cancer itself or because of the toll that chemotherapy See also:
What Is Neuropathy

See all 810 questions about Cancer
takes on the body and on the spirit.

For most cancer patients, undergoing chemotherapy is both enormously stressful and exhausting for the body. Many people experience extreme fatigue and weakness, as well as nausea, loss of appetite, hair loss, and other side effects. All of these experiences can contribute to personality changes such as shortness of temper, depression, anxiety, and general irritability.

If you are seeing such changes in a cancer patient you love, ask your loved one to mention them to his doctor. Many cancer patients can benefit from antidepressants, which can help with both mood issues and fatigue and other symptoms. Cancer support groups can be an excellent resource for cancer patients under stress, and you may find a caregiver support group helpful for you, as well.

 

 
Ask a question Ask a question | Add an answer Add an answer